Illinois, 2006

Flash Flood in Illinois, March 9, 2006

March 9, 2006 · NWS ILX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 9, 3:26 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 9, 3:26 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
326 PM CST THU MAR 9 2006

...FLOOD WATCH CONTINUES THIS EVENING FOR EASTERN ILLINOIS...

.DISCUSSION...
GFS HAS THE BEST CONSISTENCY AND HANDLE ON THE CURRENT SITUATION.
CANADIAN GLOBAL AND ECMWF ALSO LEND CREDENCE TO THE GFS SOLUTION.
WILL USE GFS FOR DETAILS.

SFC LOW OVER MISSOURI IS DEEPENING AS IT LIFTS NE INTO IL THIS
AFTERNOON. PRESS FALLS OF 5MB/3HRS ALONG THE FRONTAL BOUNDARY TO THE
NE OF THE LOW INDICATE THE LOW SHOULD PROGRESS INTO N INDIANA BY
MIDNIGHT. THE LOW IS DEEPENING IN RESPONSE TO JET COUPLING AT H3,
STRONG UPPER LEVEL DIVERGENCE IN CONCERT WITH AN H5 SHORTWAVE, AND A
STRONG LOW LEVEL JET. SEVERE STORMS HAVE REMAIN SOUTH OF OUR AREA...
BUT 3 TO 4 INCHES OF RAIN HAS PROMPTED FLASH FLOOD WARNINGS FOR 7
OF OUR SE ZONES. FF GUIDANCE WAS EXCEPTIONALLY LOW FOR THAT AREA...
AND THE RAINFALL EXPECTED THROUGH THE EVENING WILL LIKELY CAUSE
ADDITIONAL ROAD/STREET/DITCH FLOODING AS WELL AS RIVER FLOODING WHEN
RUNOFF REACHES THE RIVERS/STREAMS.

SHORT TERM....TONIGHT THROUGH SATURDAY NIGHT...
A BREAK IN THE RAIN WILL CONTINUE FOR THE NW HALF OF OUR CWA UNTIL
THE SURFACE LOW MOVES OVER OUR CWA AND PROVIDES ADDITIONAL LIFT
THIS EVENING. RAINFALL IN THE TROWAL WILL AFFECT THE NW HALF...WHILE
RAIN AND THUNDERSTORMS IN THE WARM SECTOR CONTINUE TO POUND ON THE
SE ZONES. AN ADDITIONAL 1 INCH OF RAIN IS POSSIBLE IN THAT AREA AS
STRONGER STORMS GENERATE THIS EVENING. DRY H7 FLOW WILL REACH THAT
AREA HELPING DECREASE STABILITY. SHEAR WILL BE THE MAIN PLAYER FOR
SEVERE STORMS...WITH CHANCES OF SEVERE HAIL ALSO POSSIBLE DUE TO THE
FREEZING LEVEL AT 8100 FT /FROM OUR 18Z SOUNDING/. A FAR AS THE
FORECAST DETAILS...WENT CATEGORICAL POPS SOUTHEAST OF THE LOW...
WITH LIKELY POPS ALONG AND NW OF THE LOW TRACK. LEFT THE HEAVY RAIN
WORDING IN THE ZONES...PRIMARILY IN THE FLOOD WATCH AREAS. WILL
KEEP THE FLOOD WATCH UNTIL MIDNIGHT AS IS. PLENTY OF RAIN IS STILL
EXPECTED IN THE WATCH AREA.

A BREAK FROM PRECIP IS EXPECTED FRIDAY AS WEAK HIGH PRESSURE SLIDES
BY TO OUR SE. RETURN FLOW BEHIND THE HIGH WILL PROVIDE A MOISTURE
SOURCE FOR SATURDAY AS WARM FRONTOGENESIS OCCURS FROM NW TO SE
ACROSS OUR CWA. THE PRECIP SHOULD BE SCATTERED IN NATURE...SO I WENT
WITH 30 POPS IN THE MORNING AND 40S IN THE AFTERNOON, WHEN THE FRONT
BECOMES TIGHTER. THE BEST CHANCES OF RAIN AND STORMS WILL COME ON
SATURDAY NIGHT WHEN THE COLD FRONT REACHES OUR CWA. SPC HAS US IN
THE DAY 3 SLIGHT RISK FOR SEVERE AHEAD OF THE FRONT. THEREFORE... I
INCREASED THE POPS TO 70S IN OUR SE AREA...WHERE THE FRONT WILL BE
THE MOST ACTIVE.

LONG TERM...SUNDAY THROUGH THURSDAY...
A MORE POTENT STORM SYSTEM IS ON TAP FOR SUNDAY NIGHT...AS A STRONG
H3 JET AND H5 SHORTWAVE SPIN UP A SURFACE LOW IN THE LEE OF THE
ROCKIES ON SUNDAY. THE LOW WILL EJECT ACROSS THE MID MISSISSIPPI
VALLEY DURING THE AFTERNOON. AS IT DOES...THE WARM FRONT WILL LIFT
NORTH INTO OUR CWA...ALLOWING A SURGE OF MOISTURE OF LIFT INTO OUR
CWA. SUNDAY SHOULD BE PRIMARILY DRY. SUNDAY NIGHT WILL BE THE FOCUS
FOR STORMS AND WIDESPREAD RAINS ACROSS OUR CWA... AS SECONDARY
CYCLOGENESIS OCCURS OVER OUR CWA ALONG THE WARM FRONT. THIS
LOW COULD PRODUCE ANOTHER 0.5 TO 1 INCH OF RAIN, POSSIBLY FUELING
ADDITIONAL RIVER AND ROAD FLOODING IN OUR SE ZONES. LINGERING RAIN
WILL BE POSSIBLE ON MONDAY AND MONDAY NIGHT...AS LOW LEVEL MOISTURE
REMAIN ACROSS IL BEHIND THE LOW. COLDER AIR WILL FILTER SOUTH BEHIND
THIS LOW...BRINGING THE CHANCE OF SNOW FROM MIDNIGHT MONDAY NIGHT
TO MIDDAY ON TUESDAY. A DUSTING OF SNOW WILL BE POSSIBLE IN NARROW
BANDS...BUT ANY ACCUMULATION SHOULD REMAIN LESS THAN AN INCH.

ANOTHER LOW PASSING BY JUST TO OUR N ON WED NIGHT MIGHT CAUSE A FEW
SHOWERS TO DEVELOP. THEN A WARM FRONT TO OUR SOUTH ON THURSDAY
MIGHT BRING A FEW SHOWERS AS WELL. CONFIDENCE IS LOW ON THE TRACKS OF
THESE FEATURES...SO I LEFT IT OUT OF THE FORECAST FOR NOW.

GUIDANCE GENERALLY FOLLOWED IN THE SHORT TERM...THEN I UNDERCUT
GUIDANCE AFTER THE AIRMASS CHANGE ON MONDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MIDNIGHT TONIGHT FOR SE IL...SOUTHEAST OF A LINE
FROM SHELBY TO CHAMPAIGN COUNTIES.

&&

SHIMON
Hazardous weather outlook, Mar 9, 11:15 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CST THU MAR 9 2006

ILZ027>031-036>038-040>043-047>053-101200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
CHRISTIAN-MACON-
1115 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...AS LOW PRESSURE TRACKS ACROSS CENTRAL ILLINOIS. A
FEW OF THE STORMS MAY BE SEVERE...ESPECIALLY ACROSS LOCATIONS EAST
OF THE ILLINOIS RIVER. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL...THOUGH DAMAGING WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF WEATHER DISTURBANCES WILL LIFT INTO THE REGION
THROUGH MONDAY. THESE DISTURBANCES WILL BRING A PERIODIC RISK OF
THUNDERSTORMS ALONG WITH THEM...THOUGH A BREAK IS EXPECTED FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 3 AND 8 PM.

ILZ044>046-054>057-061>063-066>068-071>073-101200-
PIATT-CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1115 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...AS LOW PRESSURE TRACKS ACROSS CENTRAL ILLINOIS. A
FEW OF THE STORMS MAY BE SEVERE...WITH THE MAIN SEVERE WEATHER
THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...THE
RAINFALL WILL BE HEAVY AT TIMES...POSSIBLY LEADING TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF WEATHER DISTURBANCES WILL LIFT INTO THE REGION
THROUGH MONDAY. THESE DISTURBANCES WILL BRING A PERIODIC RISK OF
THUNDERSTORMS ALONG WITH THEM...THOUGH A BREAK IS EXPECTED FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 3 AND 8 PM.

BARNES

The radar

The Evansville,IN radar (KVWX), 60 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richland

When
March 9, 7:10 PM CST to 9:00 PM CST
Where
Richland County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -88.083

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493518.